WIAS Preprint No. 455, (1998)

Deviations from typical type proportions in critical multitype Galton-Watson processes


  • Fleischmann, Klaus
  • Vatutin, Vladimir A.

2010 Mathematics Subject Classification

  • 60J80 60J15


  • marked particle, typical type proportions, non-degenerate limit, non-extinction, deviations, asymptotic expansion




Consider a critical K-type Galton-Watson process {Z(t): t = 0,1,...}, and a real vector w = (w1,...,wK). It is well-known that under rather general assumptions, ⟨Z(t),w⟩ := ∑k Zk(t)Wk conditioned on non-extinction and appropriately scaled has a limit in law as t ↑ ∞ ([Vat77]). But the limit degenerates to 0 if the vector w deviates seriously from 'typical' type proportions, i.e. if w is orthogonal to the left eigenvectors related to the maximal eigenvalue of the mean value matrix. We show that in this case (under reasonable additional assumptions on the offspring laws) there exists a better normalization which leads to a non-degenerate limit. Opposed to the finite variance case, which was already resolved in Athreya and Ney [AN74] and Badalbaev and Mukhitdinov [BM89], the limit law (for instance its "index") may seriously depend on w.

Appeared in

  • Teor. Veroyatnist. i Primenen., 45(2000), pp. 30-51

Download Documents